advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From San Jose, California, USA:

My six year old son has nephrotic syndrome, and a month after he started on steroids, he went into diabetic ketoacidosis and is on insulin. How are these two connected? Will my son recover from diabetes once his steroids are stopped?

Answer:

Steroids stress the body's ability to produce insulin and so may cause diabetes. The fact that your son went into DKA [diabetic ketoacidosis] suggests that his ability to produce insulin was already compromised and that he was in the preclinical phase of type 1A (autoimmune) diabetes.

You should talk to his doctors about getting a full antibody screen for anti-GAD 65, anti-ICA 512, and anti-insulin. If any one of these is positive, it would confirm that there was an underlying problem that was triggered by the steroids. If this turns out to be the case, it is very unlikely that he will ever be able to manage without some form of insulin supplementation.

DOB

DTQ-20030616165250
Original posting 25 Jun 2003
Posted to Other Medications and Diagnosis and Symptoms

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.